Alert archive / Michigan / River Flood Warnings in 2020
River Flood Warning 11, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Jan 11, 2020, 12:06 PM EST for Ionia County, Michigan. It took effect at Jan 13, 2020, 4:00 AM EST. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 12:06 PM EST (17:06 UTC)
- In effect from
- Jan 13, 2020, 4:00 AM EST
- Expired
- Jan 16, 2020, 1:00 PM EST
- In force
- 3 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 39 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River at Ionia (IONM4). The gauge peaked at 20.76 ft at Jan 13, 2020, 8:00 PM EST.
- Action stage
- 13.5 ft
- Minor stage
- 21 ft
- Moderate stage
- 23 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04116000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 11, 11:44 AM EST, 22 minutes earlier.
Area forecast discussion, Jan 11, 11:44 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1144 AM EST Sat Jan 11 2020
LATEST UPDATE...
Update
.SYNOPSIS...
Issued at 315 AM EST Sat Jan 11 2020
- Major winter storm to impact Lower Michigan today and tonight
- Tranquil but cold weather Sunday
- Moderating temperatures Monday and Tuesday
- Another system to bring wintery mix of precipitation midweek
&&
.UPDATE...
Issued at 1144 AM EST Sat Jan 11 2020
Wintry mixed precip is occurring in essentially all areas between
US-10 and I-94. Moderate precip rates have been occurring
southeast of Holland - Grand Rapids - Mount Pleasant with a
lighter mix occurring north. Icing efficiency has been relatively
low so far, though secondary roads and overpasses are becoming
slick. Highway speeds in the Lansing area appear to be suffering
the most. That area remains of most concern for icing impacts
today, including power outages as northeast winds continue to gust
25 to 40 mph.
Expect periods of lighter precip this afternoon, most likely
drizzle in the far south but freezing drizzle most other
locations. The next round of moderate to briefly heavy
precipitation is developing over Missouri and should be with us
this evening into about half of the overnight. Travel will become
hazardous in west-central and central Michigan due to snow, while
an icy mix to snow transition occurs in southwest to mid-southern
Michigan.
UPDATE Issued at 907 AM EST Sat Jan 11 2020
mPING reports are confirming the rain/mix line is sliding
southward through Muskegon, northern Kent, Montcalm, and Gratiot
counties. We expect it to reach Hastings and Lansing in the next
couple of hours. Precip rates are lighter north of Holland, Cedar
Springs, and Mount Pleasant, where it is mixing over to freezing
drizzle due to mid-level ice clouds peeling away. Highway travel
speeds are also slowing down in that area, with overpasses and
secondary roads icing up. Relatively heavier precip rates will be
maintained south of this line for much of the day, so those
locations which change over to freezing rain while maintaining
the precip rates are still at risk of power outages.
&&
.DISCUSSION...(Today through next Friday)
Issued at 315 AM EST Sat Jan 11 2020
- Today and tonight -
A major winter storm will impact southern and central lower
Michigan today as low pressure over the Arklatex region moves nne
and strengthens. The low will be centered near KIND early this
evening and near KCLE by 06Z Sunday. This system will bring
impacts from heavy rain, freezing rain and sleet, and heavy snow.
The first significant round of precipitation is moving through our
fcst area early this morning due to strong isentropic upglide to
the north of the quasi stationary frontal boundary which currently
extends from se lower MI sw to central IL. 1000-850 mb moisture
transport is also impressive. Pcpn will continue to fall in the
form of rain overnight across the southern two thirds of our fcst
area.
Meanwhile primarily rain over our northern fcst area early this
morning will gradually transition to sleet and freezing rain the
next few hours as fcst soundings show the low level warm air
(between roughly 850-925mb) will cool due to strengthening nne
winds in that layer that will advect colder air in along with
dynamical cooling effects from pcpn.
*** Freezing Rain is forecast - but a major ice storm is unlikely
for our area ***
Pcpn type a little further south along the I-96 corridor will
begin to transition from rain to freezing rain and sleet during
the mid to late morning hours (around 14Z to 16Z) as increasingly
brisk nne winds advect low level colder air in. Significant
impacts from freezing rain (and sleet) are forecast with
potential for freezing rain accumulations of around a quarter to
perhaps a third of an inch near KGRR and a third of an inch to a
half an inch east of KGRR.
The relatively highest amounts of freezing rain (of up to around
a half an inch) are forecast where fzra is most persistent from
near KLAN (as suggested by 00Z HREF FRAM ensemble mean for
accretion) northward to Alma. Expected impacts include significant
power outages and tree damage where fzra is most persistent with
amounts closer to a half an inch.
Bottom line... it is noted that a consensus of virtually all
latest hi res model guidance and global models are overall less
bullish with potential fzra accums as compared to what the guidance
was showing 24 to 48 hours ago. So a major ice storm is not
forecast. Even so... a quarter to half inch of freezing rain
accumulation in conjunction with falling temps later today through
tonight will have significant impacts. Potential for a longer
period of sleet will also limit freezing rain accumulations
somewhat.
For our southern fcst area near the I-94 corridor pcpn will fall
as plain rain for much of the day before finally transitioning to
sleet/fzra for a period late this aftn/eve.
Then pcpn will transition to snow across all of our fcst area
later this evening as thermal profiles cool more with nightfall
and as low level wind fields continue to back more to the north
and eventually nnw by late eve. Deformation zone snow will then
continue through the early morning hours Sunday as suggested by
the 00Z ECMWF.
Snow accumulations tonight will be relatively minor (less than
two inches) across our southern fcst area while several inches of
snow and sleet are forecast near to mainly north of I-96. I am a
bit concerned that the deformation zone snow could overperform a
bit based on some our latest guidance trends so we will monitor
this closely as well.
- Sunday -
High pressure will bring fair and seasonably cold wx and we will
even get partial sunshine as a result of subsidence under the
ridge axis and drier airmass in place.
- Midweek system -
After a return to above normal temps Mon/Tue, 00Z
ECMWF/GFS/ICON/CMC models all suggest a low pressure system
moving ene from the central Plains will bring potential for a
wintery mix of pcpn Wednesday afternoon/Wednesday night.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 545 AM EST Sat Jan 11 2020
A mix of MVFR/IFR/LIFR conditions will continue early this morning
due to light to moderate rain with periods of heavier rain and
reduced cigs/visbys. Pcpn will transition to sleet/freezing rain
at KMKG by mid to late morning and at KGRR/KLAN by around 15Z-16Z
late Saturday morning.
A mix of freezing rain and sleet will then continue through the
afternoon at our northern terminals with rain at our southern
terminals. By this evening enough cold air will advect in to
cause a wintery mix of pcpn at all of our terminals that will
gradually transition to snow showers as thermal profiles cool.
Conditions should remain predominantly IFR to LIFR this afternoon
and evening.
NE winds will gradually ramp up through the morning and gust to 25
to 30 kts at times with highest gusts occurring late this morning
through the afternoon. Winds will gradually back to the north late
this afternoon and evening and to the northwest overnight.
&&
.MARINE...
Issued at 315 AM EST Sat Jan 11 2020
A gale warning is in effect from 12Z early this morning through
early Sunday morning as the winter storm will bring gale force
winds today into tonight. The gales will be out of the northeast
to north today so coastal impacts will be limited given offshore
flow.
&&
.HYDROLOGY...
Issued at 315 AM EST Sat Jan 11 2020
Heavy precipitation is a near-certainty across all of southern Lower
Michigan today. Everybody will start with rainfall early this
morning, and as colder air works down from the north things will
gradually change to freezing rain and sleet across most of the
area slowly from north to south. It's the timing of this
transition that is the biggest unknown in terms of what kind of
flood potential we have on the middle and lower parts of the
Kalamazoo and Grand River basins as we head into next week.
We have confidence that the vast majority of the precipitation will
fall as rain in the headwaters areas of these rivers (Jackson and
Calhoun Counties), and confidence is quite a bit higher in reaching
flood stage in these areas. In fact, both the Kalamazoo River at
Marshall and the Grand River at Jackson have a good chance of
approaching or exceeding the previous record crests. This flooding
on the rivers is in addition to the increasingly likely flooding of
low areas, creeks, and some roadways during the heavy rain itself.
Overall, with soils saturated heading into the start of this storm,
it is a very critical time on our rivers. Any changes in the timing
of the different types of precipitation expected with this storm
will have significant effects on the ultimate river levels. Anyone
with interests along the rivers in West Michigan needs to pay extra
attention to forecasts over the coming days, especially in the
Kalamazoo, Lansing, and Jackson areas. The time is now to prepare
for significant water level rises and potential flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 7 AM EST Sunday for MIZ037>040-
043>046-050>052-056>059-064>067.
Winter Storm Warning until 7 AM EST Sunday for MIZ071>074.
LM...Gale Warning until 1 AM EST Sunday for LMZ844>849.
&&
UPDATE...CAS
SYNOPSIS...Laurens
DISCUSSION...Laurens
AVIATION...Laurens
HYDROLOGY...AMD/Laurens
MARINE...LaurensHazardous weather outlook, Jan 11, 3:56 AM EST, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 356 AM EST Sat Jan 11 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 356 AM EST Sat Jan 11 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A major winter storm will impact Lower Michigan today and tonight. Significant accumulations of snow, ice, and sleet are forecast. Power outages and difficult travel conditions can be expected. Heavy rain is likely today into tonight. As much as 2 to 4 inches of rain may lead to flooding of low-lying areas and roadways. Rapid rises in river levels are also possible, with flooding on downstream rivers later this week. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another system will bring potential for a wintery mix of precipitation Wednesday through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but spotters are encouraged to relay reports of snow, ice, and sleet. LMZ844>849-120900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 356 AM EST Sat Jan 11 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Northeast gales to 35 knots are forecast today into tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Laurens
In the hours before
Local storm report, Jan 11, 8:09 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
809 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM 24 HOUR RAINFALL 1 SE SAINT JOHNS 42.99N 84.55W
01/11/2020 M1.75 INCH CLINTON MI CO-OP OBSERVER
0804 AM 24 HOUR RAINFALL 1 S HASTINGS 42.64N 85.29W
01/11/2020 M1.81 INCH BARRY MI TRAINED SPOTTER
0801 AM 24 HOUR RAINFALL 3 NE PORTAGE 42.23N 85.55W
01/11/2020 M1.93 INCH KALAMAZOO MI ASOS
0801 AM 24 HOUR RAINFALL 2 N EDGEMONT PARK 42.78N 84.60W
01/11/2020 M1.82 INCH CLINTON MI COCORAHS
0800 AM 24 HOUR RAINFALL 2 NE PAW PAW 42.24N 85.86W
01/11/2020 M1.98 INCH VAN BUREN MI COCORAHS
0759 AM 24 HOUR RAINFALL 2 SW BEECHWOOD 42.78N 86.16W
01/11/2020 M1.41 INCH OTTAWA MI COCORAHS
0758 AM 24 HOUR RAINFALL 3 NNW PALO 43.15N 85.01W
01/11/2020 M1.45 INCH MONTCALM MI COCORAHS
0757 AM 24 HOUR RAINFALL 3 NNW CALEDONIA 42.83N 85.53W
01/11/2020 M1.69 INCH KENT MI NWS EMPLOYEE
0756 AM 24 HOUR RAINFALL 3 ENE KENTWOOD 42.89N 85.54W
01/11/2020 M1.44 INCH KENT MI OFFICIAL NWS OBS
0756 AM 24 HOUR RAINFALL 1 W GRANDVILLE 42.90N 85.78W
01/11/2020 M1.69 INCH KENT MI COCORAHS
0755 AM 24 HOUR RAINFALL 2 NNE GRASS LAKE 42.28N 84.19W
01/11/2020 M1.37 INCH JACKSON MI COCORAHS
0754 AM 24 HOUR RAINFALL 3 NE SARANAC 42.96N 85.17W
01/11/2020 M1.36 INCH IONIA MI COCORAHS
0749 AM 24 HOUR RAINFALL 1 N BATTLE CREEK 42.33N 85.18W
01/11/2020 M1.93 INCH CALHOUN MI COCORAHS
0748 AM 24 HOUR RAINFALL 1 SSW SPRINGFIELD 42.31N 85.24W
01/11/2020 M1.87 INCH CALHOUN MI ASOS
0746 AM 24 HOUR RAINFALL 2 S HOLLAND 42.75N 86.10W
01/11/2020 M1.28 INCH ALLEGAN MI ASOS
0746 AM 24 HOUR RAINFALL 1 NNE HOPKINS 42.64N 85.76W
01/11/2020 M1.63 INCH ALLEGAN MI TRAINED SPOTTER
0727 AM 24 HOUR RAINFALL 1 SSW EAST GRAND RAPIDS 42.94N 85.61W
01/11/2020 M1.53 INCH KENT MI CO-OP OBSERVER
&&Local storm report, Jan 11, 8:11 AM EST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
811 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM HEAVY RAIN 1 S HASTINGS 42.64N 85.29W
01/11/2020 M1.81 INCH BARRY MI TRAINED SPOTTER
0804 AM HEAVY RAIN 1 SE SAINT JOHNS 42.99N 84.55W
01/11/2020 M1.75 INCH CLINTON MI CO-OP OBSERVER
0801 AM HEAVY RAIN 2 N EDGEMONT PARK 42.78N 84.60W
01/11/2020 M1.82 INCH CLINTON MI COCORAHS
0801 AM HEAVY RAIN 3 NE PORTAGE 42.23N 85.55W
01/11/2020 M1.93 INCH KALAMAZOO MI ASOS
0800 AM HEAVY RAIN 2 NE PAW PAW 42.24N 85.86W
01/11/2020 M1.98 INCH VAN BUREN MI COCORAHS
0759 AM HEAVY RAIN 2 SW BEECHWOOD 42.78N 86.16W
01/11/2020 M1.41 INCH OTTAWA MI COCORAHS
0758 AM HEAVY RAIN 3 NNW PALO 43.15N 85.01W
01/11/2020 M1.45 INCH MONTCALM MI COCORAHS
0757 AM HEAVY RAIN 3 NNW CALEDONIA 42.83N 85.53W
01/11/2020 M1.69 INCH KENT MI NWS EMPLOYEE
0756 AM HEAVY RAIN 3 ENE KENTWOOD 42.89N 85.54W
01/11/2020 M1.44 INCH KENT MI OFFICIAL NWS OBS
0756 AM HEAVY RAIN 1 W GRANDVILLE 42.90N 85.78W
01/11/2020 M1.69 INCH KENT MI COCORAHS
0755 AM HEAVY RAIN 2 NNE GRASS LAKE 42.28N 84.19W
01/11/2020 M1.37 INCH JACKSON MI COCORAHS
0754 AM HEAVY RAIN 3 NE SARANAC 42.96N 85.17W
01/11/2020 E1.36 INCH IONIA MI COCORAHS
0749 AM HEAVY RAIN 1 N BATTLE CREEK 42.33N 85.18W
01/11/2020 E1.93 INCH CALHOUN MI COCORAHS
0748 AM HEAVY RAIN 1 SSW SPRINGFIELD 42.31N 85.24W
01/11/2020 M1.87 INCH CALHOUN MI ASOS
0746 AM HEAVY RAIN 2 S HOLLAND 42.75N 86.10W
01/11/2020 M1.28 INCH ALLEGAN MI ASOS
0746 AM HEAVY RAIN 1 NNE HOPKINS 42.64N 85.76W
01/11/2020 E1.63 INCH ALLEGAN MI TRAINED SPOTTER
0727 AM HEAVY RAIN 1 SSW EAST GRAND RAPIDS 42.94N 85.61W
01/11/2020 M1.53 INCH KENT MI CO-OP OBSERVER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
SSW EAST GRAND RAPIDS.
&&Local storm report, Jan 11, 11:10 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1110 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM FLOOD KALAMAZOO 42.28N 85.59W
01/11/2020 KALAMAZOO MI BROADCAST MEDIA
STREET FLOODING ALONG CROSSTOWN PARKWAY AND
PARK STREET IN KALAMAZOO ALONG WITH ADJACENT
PROPERTIES ALONG AXTELL CREEK.
&&Local storm report, Jan 11, 11:44 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1144 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM FLOOD 2 SE ALLENDALE 42.97N 85.92W
01/11/2020 OTTAWA MI PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&Local storm report, Jan 11, 11:49 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 AM FLOOD 1 NNE EAST GRAND RAPIDS 42.96N 85.60W
01/11/2020 KENT MI PUBLIC
ROAD CLOSED DUE TO FLOODING ON FULTON ST
(M-21) BETWEEN CASCADE RD AND ROBINSON RD.
&&Local storm report, Jan 11, 11:53 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1153 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1131 AM FLOOD 1 W DORR 42.73N 85.74W
01/11/2020 ALLEGAN MI PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
0913 AM FLOOD 1 SW JACKSON 42.23N 84.42W
01/11/2020 JACKSON MI PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
0842 AM FLOOD 1 SE LANSING 42.69N 84.55W
01/11/2020 INGHAM MI PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
0530 AM HEAVY RAIN 1 W HOLT 42.63N 84.54W
01/11/2020 M1.95 INCH INGHAM MI PUBLIC
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 5:43 AM EST | Areal Flood Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 22 hr |
| Jan 11, 7:39 AM EST | River Flood Warning | GRR | Clinton | 4 days |
| Jan 11, 12:06 PM EST | River Flood Warning | GRR | Eaton | 3 days |
| Jan 11, 12:06 PM EST | River Flood Warning | GRR | Kent | 6 days |
| Jan 11, 12:06 PM EST | River Flood Warning | GRR | Kent | 9 days |
| Jan 11, 12:06 PM EST | River Flood Warning | GRR | Ottawa | 10 days |
| Jan 11, 12:06 PM EST | River Flood Warning | GRR | Clinton | 21 days |
| Jan 11, 12:06 PM EST | River Flood Warning | GRR | Barry | 4 days |
Nearby
River Flood Warnings in Michigan, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.